Jump to content
Sign in to follow this  

Blood thinning medication.

Recommended Posts

I had two stents fitted a couple of months ago, and I am now on blood thinning and cholesterol lowering medication. Is it OK to continue riding, my cardiologist said I could do any sport except boxing, is that right? I now bruise very easily.

Share this post


Link to post
Share on other sites

By "blood thinning" medication do you mean anti-coagulant medication? e.g. Warfrin, Clexane, etc. Common mistake to make, but pretty fundamental difference.

If you are on anti-coags (which I suspect you are seeing as you mentioned easy bruising) the I think it would be foolish for you to ride. I'm not a doctor, but my girlfriend is on Warfrin (maintaining an INR of between 2 and 3 - most would probably be between 1 and 2) and will not even play field hockey because of the fear of internal bleeding. On a motorcycle (especially a dirt bike) you place yourself at significantly higher risk of causing internal bleeding in a fall - and the biggest danger with internal bleeding is that you probably won't know about it till its too late.

Of course, you may never have "an off" and be fine, but if you do have "an off" you would be well advised to get yourself to hospital and be kept under observation till the doctors reckon you're out of the danger-zone.

PS. I am NOT a doctor or healthcare professional.

Share this post


Link to post
Share on other sites

Plavix and aspirin...you can ride, but just know that if you have a serious injury your blood wont clot very well...and if you have a spleen/liver injury, you may not make it to the hospital.

Share this post


Link to post
Share on other sites

Thanks for the replies; I am on a daily dosage of:

81mg Ecotrin

75mg Clopidogrel-Winthrop

Share this post


Link to post
Share on other sites

I'm on plavix and aspirin, fish oil etc.. and some other stuff. I had 2 stents put in in 2007 and 2008. I ride a lot more controlled and I have lots of protective equiptment on ... There will always be some risk but I'm trying to not be riding over my head ever. My friends usually tell me they don't see me fall...at least not very much. When I start falling more I know I'm starting to get a little more spry.. I don't want to get into the habit of pushing the edge more like I always used to.. Don't want any spectacular getoffs.. plus I'm stronger than I was when I was younger but my reflexes are definitely much slower. The biggest hurdle is always controlling my diet and excercise. I have not lost the weight I planned to lose. More problems will definitely happen without changing my lifestyle. I know what to do but to do it is the thing.

Sometimes I get into a flashback when I was in my twenties and start turning on the gas. That can only go for a real short period. I have to remember those days are over and I can take some risks but I have a real condition so I have to be more responsible. I am also type 2 diabetic so that's another element added in there. There's a battle going on inside but in the end I have to settle and be happy I can still ride. I still can ride pretty fast at times and I want to go berserk like the old days but these days a small fall can mean I wont be riding for a long time. I don't have too many years riding left so I need to make the ride time count.

Share this post


Link to post
Share on other sites
Thanks for the replies; I am on a daily dosage of:

81mg Ecotrin

75mg Clopidogrel-Winthrop

Hi ,

sorry I don't recognise those names .. usually local brand names..,

do you have regular tests to check your INR ??,

if you're on the 2 to 3 times thinner range then , that's where I was and was advised to NOT go riding..,

mainly because internal injuries could finish you off,

, mine was after a DVT ( blood clot) - but the cause is not the issue, it's the fact that your blood is significantly thinner , and will take quite some time to stop / coagulate.

Charlie

Share this post


Link to post
Share on other sites

I think this is one question to which only you has the definitive answer. Life is too short....so enjoy it.

Share this post


Link to post
Share on other sites
Hi ,

sorry I don't recognise those names .. usually local brand names..,

do you have regular tests to check your INR ??,

if you're on the 2 to 3 times thinner range then , that's where I was and was advised to NOT go riding..,

mainly because internal injuries could finish you off,

, mine was after a DVT ( blood clot) - but the cause is not the issue, it's the fact that your blood is significantly thinner , and will take quite some time to stop / coagulate.

Charlie

You probably shouldnt be giving information in this forum if you do not know what you are talking about. Ecotrin is aspirin and Plavix (Clopidogrel) inhibits platelet aggregation...neither of these drugs affect the PT/INR. You are thinking about coumadin/warfarin.

Share this post


Link to post
Share on other sites

Thank you for all the replies, essentially my question has been answered. I feel that I can ride but I just need to be aware the risks are sightly higher than before. My riding buddies are also aware that I am on this medication and the risks are higher. So all in all I feel better, I could not imagine giving up my riding.

Share this post


Link to post
Share on other sites

yes - if you feel well enough in general then ride,

I didn't ( still dont) because I haven't got the movement in my right leg,

that's a good idea to make sure your riding partners are aware of your medication too,

all the best ,

Charlie

Share this post


Link to post
Share on other sites

Hey Dr Dave!

Left Florida I see.

Is there a possibility of a spontaneous brain bleed with those meds or am I thinking of a couple of others?

I've been off line for awhile trying to get well, isn't going to happen...they put me out on a disability retirement.

Prognosis: poor

:busted:

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Reply with:

Sign in to follow this  

×
×
  • Create New...